Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 214, NWS Midland/Odessa, TX

November 15, 2004Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Nov 15, 2004, 12:12 PM CST for Midland County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 15, 2004, 12:12 PM CST (18:12 UTC)
Expired
Nov 15, 2004, 6:15 PM CST
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 16 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 151823
FFWMAF
TXC329-160015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1212 PM CST MON NOV 15 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MIDLAND COUNTY IN WEST TEXAS

* UNTIL 615 PM CST

* AT 1209 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED          
  FLOODING IN THE CITY OF MIDLAND WITH BARRICADES AT CARVER AND      
  SCHARBAUER. SHOWERS OF HEAVY RAIN CONTINUE TO MOVE ACROSS THE      
  THE COUNTY WITH RADAR INDICATING MORE RAIN MOVING UP FROM THE      
  SOUTH. THE RAINFALL TOTAL AT THE MIDLAND INTERNATIONAL             
  AIRPORT SINCE MIDNIGHT IS 1.12 INCHES AND IS REPRESENTATIVE OF     
  AMOUNTS ACROSS THE COUNTY. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS  
  POSSIBLE THROUGH THE AFTERNOON.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3167 10228 3167 10180 3206 10180 3208 10230

$$
1 follow-up statement
000 
WGUS74 KMAF 152016
FFSMAF
TXC329-160015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CST MON NOV 15 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM CST FOR MIDLAND
COUNTY...

AT 206 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HIGH WATER 
ALONG I-20 ACCESS ROADS WITH AT LEAST ONE CAR STALLED WITH WATER IN 
THE CAR. RADAR INDICATES SHOWERS WITH HEAVY RAIN ACROSS THE EASTERN 
THIRD OF MIDLAND COUNTY INCLUDING GREENWOOD. SHOWERS ARE MOVING 
NORTHEAST AT 35 MPH AND AN ADDITIONAL ONE HALF TO ONE INCH IS 
POSSIBLE THROUGH THE AFTERNOON. 

OTHER RURAL AREAS ARE LIKELY EXPERIENCING FLOODING OR FLASH FLOODING
OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW WATER 
CROSSINGS. DO NOT DRIVE ACROSS FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3167 10228 3167 10180 3206 10180 3208 10230

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 15, 8:38 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Nov 15, 8:38 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
838 AM CST MON NOV 15 2004

.UPDATE...
RAINFALL TOTALS COMING IN FROM AROUND THE CWA...WITH MANY REPORTS OF
OF AN INCH OR MORE.  THESE AMOUNTS...ON TOP OF THE LIGHTER AMOUNTS
THAT HAVE BEEN FALLING FOR THE 24 TO 36 HOURS PRIOR...WOULD INDICATE
NEARLY SATURATED SOILS PRETTY MUCH ANYWHERE ACROSS THE CWA.  LATEST
MODEL DATA PUTTING OUT HEAVY RAINFALL AMOUNTS OVER THE WESTERN HALF
OF THE CWA TODAY...ON THE ORDER OF ONE HALF INCH TO ONE INCH TOTALS
BY 16/00Z.  CONSIDERING SATELLITE AND RADAR TRENDS...ISENTROPIC
LIFT ONGOING...THE GOOD DIFFLUENCE ALOFT....AND AMOUNT OF MOISTURE IN
THE COLUMN...FIND THIS TO BE FEASIBLE.

HOWEVER...NOT COMPLETELY SOLD ON THE IDEA OF THE EASTERN HALF OF THE
CWA MISSING OUT ON SOME HEAVY RAIN DURING THE DAY ALSO.  ESPECIALLY
SINCE LIFT COULD BE GREAT ENOUGH FOR TSRA TO DEVELOP.  THEREFORE...
THINK IT IS PRUDENT TO ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE AREA.
SINCE THERE IS GOOD AGREEMENT AMONGST MODELS WITH THE POSITION AND
MOVEMENT OF THE UPPER LOW...GOOD DIFFLUENCE ALOFT...AND COPIOUS
AMOUNTS OF MOISTURE REMAINING OVER THE AREA...WILL GO AHEAD AND PUT
THE FFA OUT THROUGH THE DAY TUESDAY...FOR STARTERS.  UPDATE WILL
FOLLOW SHORTLY.  AKL

.PREVIOUS DISCUSSION...
UPPER LOW OVER MEXICO CONTINUES TO DESTABILIZE THE ATMOSPHERE AND
PRODUCE ABUNDANT RAINFALL FOR THE AREA.  LOW WILL NOT MOVE FAR
TODAY... JUST SLOWLY SPIN EAST AND THROW SHORTWAVES THIS DIRECTION.

THE HEAVIEST RAINFALL... WITH CONTINUAL THUNDERSTORM ACTIVITY...
HAS BEEN EAST OF THE AREA MOVING ACROSS CENTRAL TEXAS.  WIDESPREAD
RAIN... SOME MODERATE... CONTINUES TO MOVE ACROSS THE NORTHERN HALF
OF THE AREA THIS MORNING.  WILL CONTINUE NEAR 100 POPS TODAY AND
RAISE POPS TONIGHT AS MODELS SHOWS CONTINUAL RAIN THROUGH TONIGHT.
HAVE RECEIVED A FEW CALLS ABOUT WATER ON CITY STREETS IN SOME
LOCATIONS... NOT QUITE FLOODING YET... BUT IF IT CONTINUES RAINING
THEN SOME LOCATIONS WILL BEGIN TO FLOOD AS THE GROUND BECOMES
SATURATED.  HAVE CONSIDERED FLASH FLOOD WATCH FOR TODAY BUT LEANING
AGAINST IT AS RAINFALL RATES ARE NOT THAT HIGH.

WILL CONTINUE HIGH WIND WARNING FOR GDP FOR GUADALUPE MOUNTAINS AS 40
MPH WINDS ARE EXPECTED TO CONTINUE TODAY.  GDP REPORTING SOME SNOW
BUT TEMPS WELL ABOVE FREEZING... GIVEN EXPECTED SLIGHT WARMING WILL
NOT REISSUE WSW TODAY.

.LONG TERM...
STRONG SLOW MOVING UPPER LOW WILL TAKE ON NEGATIVE TILT TUESDAY
AS STRONG UPPER JET BOTTOMS OUT ON SOUTHERN SIDE OF SYSTEM.
FORECAST AREA WILL BE IN LEFT FRONT QUADRANT OF THIS JET AND
THE RIGHT REAR QUADRANT OF A JETLET ACROSS SOUTHERN NEW MEXICO
PROVIDING STRONG UPPER LEVEL DIVERGENCE. AT THE SURFACE A
LOW/INVERTED TROUGH WILL PROVIDE DECENT LOW LEVEL CONVERGENCE. WILL
NOT MAKE ANY CHANGES TO THE POPS TUESDAY OR TUESDAY NIGHT. SHOULD BE
WIDESPREAD RAIN WITH THUNDERSTORMS ACROSS THE COUNTY WARNING AREA. A
FEW STORMS COULD BE STRONG ESPECIALLY WITH ANY BREAKS IN CLOUD COVER
FOR ANY PERIOD OF TIME WITH DEW POINTS CLIMBING TO NEAR 60 DEGREES
IN THE EASTERN COUNTY WARNING AREA AND BIG BEND REGION. WENT AHEAD
AND BEEFED UP THE QPF GRIDS TUESDAY AN TUESDAY NIGHT BASED ON LATEST
INCOMING DATA.

DID INCREASE THE POPS WEDNESDAY WITH A SLOWER MOVEMENT TO THE
NEGATIVELY TILTED UPPER LOW AS IT MOVES ACROSS SOUTHWEST TEXAS.
WENT LIKELY TO CATEGORICAL POPS IN THE PERMIAN BASIN AND THE
LOWER TRANS PECOS WITH CHANCE TO SLIGHT CHANCE ELSEWHERE. MENTIONED
A CHANCE OF THUNDER EVERYWHERE AS THE STEEP LAPSE RATES AND COLDER
TEMPERATURES ALOFT MOVE OVERHEAD. ALSO BEEFED UP THE QPF GRIDS.

WILL GO WITH 10-30 POPS FOR RAIN SHOWERS WEDNESDAY NIGHT AND
THURSDAY WITH A SLOWER EXIT OF THE SYSTEM WITH ADDITIONAL SHORTWAVE
ENERGY BRIDGING BACK NORTHWEST FROM THE UPPER LOW CENTER ACROSS WEST
TEXAS.

NEXT SYSTEM APPEARS TO BE A LARGE AMPLIFYING TROUGH AS IT MOVES
EASTWARD FROM THE PACIFIC TO THE PLAINS IN THE LATE THURSDAY THROUGH
SUNDAY TIME FRAME. THE LAST 2 RUNS OF THE GFSLR AND THE 00Z MONDAY
GFS80 LOOK CONSISTENT IN THE STRENGTH OF THE TROUGH AND THE MOVEMENT
OF THE SURFACE COLD FRONT SATURDAY. WENT AHEAD AND INCLUDED A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE FRONT SATURDAY WITH
LIFTED INDEXES PROGGED FROM 0 TO -4 ACROSS THE NORTHERN HALF OF THE
COUNTY WARNING AREA. AMPLIFYING TROUGH WILL BE SLOW TO MOVE THROUGH
THE REGION SUNDAY SO KEPT A SLIGHT CHANCE OF POST FRONTAL SHOWERS
ACROSS THE CENTRAL PERMIAN BASIN SOUTHWARD WITH DIVERGENCE AIDING
LIFT FROM STRONG SOUTHERN STREAM JET FROM THE PACIFIC TO THE GULF
OF MEXICO. LOWERED TEMPERATURES SEVERAL DEGREES SUNDAY WITH
A LOT OF CLOUD COVER EXPECTED. LATER SHIFTS WILL NEED TO MONITOR
ANY POTENTIAL FOR FREEZING OR FROZEN PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             49  47  61  52 / 100  70  80  70
CARLSBAD NM               46  44  58  47 / 100  90  80  60
DRYDEN TX                 53  51  64  53 / 100  90  80  70
FORT STOCKTON TX          51  49  63  50 / 100  90  80  70
GUADALUPE PASS TX         44  42  55  42 / 100  90  80  50
HOBBS NM                  48  46  58  47 / 100  80  80  70
MARFA TX                  50  48  58  42 / 100  90  80  60
MIDLAND INTL AIRPORT TX   49  47  61  52 / 100  80  80  70
ODESSA TX                 49  47  61  51 / 100  80  80  70
WINK TX                   53  51  63  51 / 100  80  80  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING IN EFFECT TODAY UNTIL 3 PM MST GUADALUPE
     PASS TXZ258.
     FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY FOR ALL AREAS.
NM...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY FOR ALL AREAS.

&&

12/72
Hazardous weather outlook, Nov 15, 4:09 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CST MON NOV 15 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
409 AM CST (309 AM MST) MON NOV 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

WIDESPREAD RAIN CAN BE EXPECTED ACROSS THE AREA TODAY AND TONIGHT.
DUE TO RECENT RAINFALL... AREAS THAT RECEIVE HEAVY RAINFALL TODAY
MAY EXPERIENCE LOCALIZED FLOODING.  HIGH WIND CAN ALSO BE EXPECTED
THROUGH THE GUADALUPE PASS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD RAIN IS EXPECTED TO CONTINUE TUESDAY INTO WEDNESDAY WITH
THE POTENTIAL FOR A GREATER NUMBER OF THUNDERSTORMS CAPABLE OF
PRODUCING HEAVIER RAINFALL.  THEREFORE FLASH FLOODING MAY BECOME A
THREAT TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THE
LATEST WEATHER INFORMATION REGARDING THE POTENTIAL FOR HEAVY RAINFALL
AND FLASH FLOODING THROUGH THE MIDDLE OF THIS WEEK.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 12:24 PM CSTFlash Flood WarningMAFEctor6 hr
Nov 15, 5:51 PM CSTFlash Flood WarningMAFPresidio6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.